Missouri, 2011

Blizzard in Missouri, February 1 to 2, 2011

February 1 to 2, 2011 · NWS DVN · 2 events in 2 counties and zones

A tremendous blizzard, one of the worst in memory, impacted much of the region on February 1-2, 2011, as deep low pressure tracked from Texas to southern Indiana. Snowfall totals ranged from 10 to 20 inches with drifts as high as 7 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A tremendous blizzard, one of the worst in memory, impacted much of the region on February 1-2, 2011, as deep low pressure tracked from Texas to southern Indiana. Snowfall totals ranged from 10 to 20 inches with drifts as high as 7 feet. Blizzard conditions were widespread with visibilities near zero in heavy snow and winds gusting to over 50 to 60 mph. Temperatures were in the teens which added to the misery and the fluffy snow was easily blown around. Actual snow accumulations were difficult to measure due to the very high winds. Most roads, including interstates, were closed with numerous vehicles stuck in drifts or sliding into ditches, but no major accidents were reported. Many people became stranded but were eventually rescued. Many schools and events were cancelled or closed for a couple of days, as it took crews a while to open up rural roads and even side streets. Much of eastern Iowa and northwest Illinois received 10 to 15 inches of snow, with western Illinois and extreme northeast Missouri reporting 15 to 20 inches. The highest total was a whopping 20 inches at Monmouth, Illinois in Warren county. At the height of the blizzard during the late afternoon and evening hours on February 1, snowfall rates were as high as 1 to 3 inches per hour. These rates were enhanced by thunder-snows that developed in the evening across eastern Iowa and northwest Illinois. The strongest winds also occurred during the evening with gusts of 66 mph reported at Clinton, Iowa; 56 mph at Mount Pleasant and Davenport, Iowa; and 52 mph at Lowden, Iowa. A 24-hour record snowfall of 16.7 inches was set at Moline, Illinois which broke the old record of 16.4 inches set on January 3, 1971. A record storm total snowfall of 18.4 inches was tied at Moline, which was first set on January 11-13, 1979. A 58 year old male died of hypothermia during the blizzard on a rural road near Mount Pleasant, Iowa in Henry county. During the late evening on Tuesday February 1 the victim left his residence in his SUV to go 4-wheeling but became stuck in the ditch in snow and mud. While trying to dig out the vehicle by hand he collapsed next to the vehicle and fell into the ditch, and died of hypothermia. His body was found about 200 yards from his residence by a road grader operator plowing snow on the morning of February 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 1, 7:04 AM CST, 26 minutes earlier.

Area forecast discussion, Feb 1, 7:04 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
704 AM CST TUE FEB 1 2011

.UPDATE...
VERIFICATION AT 12Z INDICATES STORM SYSTEM IS RAPIDLY INTENSIFYING
AT A RATE AS FAST OR FASTER THAN PROJECTIONS. COMPARING DATA...PLUS
USING NUMEROUS TECHNIQUES SUGGESTS THE SYSTEM MAY NOT ONLY BE
STRONGER...BUT COULD OCCLUDE OR WRAP UP MORE THAN PLANNED BACK
TOWARD OUR AREA. IF THIS OCCURS...THIS COULD RESULT IN EVEN HIGHER
SNOW TOTALS...SNOW-FALL RATES AND POSSIBLE THUNDER-SNOW OVER AT
LEAST THE SOUTHEAST PORTIONS OF THE AREA. IT ALSO MAY RESULT IN
SLIGHTLY HIGHER WIND SPEEDS FOR MORE SEVERE BLIZZARD CONDITIONS.
THIS RISK SHOULD BE CONFIRMED IN THE NEXT 3 TO 6 HOURS.

NO CHANGES ARE PLANNED...BUT INDICATIONS CLEARLY SUPPORT THIS WILL
NOT ONLY BE A MAJOR STORM OF NEAR HISTORIC PROPORTIONS...BUT MAY
BE A BIT STRONGER FOR AT LEAST OUR SE 1/2 LOCATIONS THAN IS CURRENTLY
FORECASTED.

INDIVIDUALS SHOULD MONITOR THIS SITUATION FOR POSSIBLE UPDATES ON
THIS POTENTIALLY DANGEROUS SITUATION.   ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...BLIZZARD WARNING FROM 3 PM THIS AFTERNOON TO NOON CST WEDNESDAY
     FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-
     JACKSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-MUSCATINE-SCOTT-
     WASHINGTON.

     BLIZZARD WARNING FROM NOON TODAY TO NOON CST WEDNESDAY FOR DES
     MOINES-HENRY IA-JEFFERSON-LEE-VAN BUREN.

IL...BLIZZARD WARNING FROM 3 PM THIS AFTERNOON TO NOON CST WEDNESDAY
     FOR BUREAU-CARROLL-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK
     ISLAND-STEPHENSON-WHITESIDE.

     BLIZZARD WARNING FROM NOON TODAY TO NOON CST WEDNESDAY FOR
     HANCOCK-HENDERSON-MCDONOUGH-WARREN.

MO...BLIZZARD WARNING FROM NOON TODAY TO NOON CST WEDNESDAY FOR CLARK-
     SCOTLAND.

&&

NICHOLS
Hazardous weather outlook, Feb 1, 4:30 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 AM CST TUE FEB 1 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-021000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
430 AM CST TUE FEB 1 2011

...BLIZZARD WARNINGS IN EFFECT FOR MAJOR STORM THIS AFTERNOON THROUGH
EARLY WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A MAJOR WINTER STORM WITH STRONG WINDS...VERY HEAVY SNOW AND BLOWING
SNOW WILL AFFECT THE ENTIRE AREA THIS AFTERNOON INTO EARLY WEDNESDAY.
BLIZZARD WARNINGS HAVE BEEN ISSUED FOR THE ENTIRE OUTLOOK AREA
THROUGH WEDNESDAY MORNING. SNOWFALL TOTALS BY WEDNESDAY MORNING ARE
EXPECTED TO RANGE FROM 12 TO 18 INCHES WITH LOCALLY HIGHER AMOUNTS
OVER THE SOUTHEAST 2/3 OF THE AREA.  THE NORTHWEST 1/3 WILL RECEIVE 6
TO 12 INCHES. STRONG WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 45
MPH LATE TODAY INTO EARLY WEDNESDAY MORNING WILL PRODUCE WIDESPREAD
BLOWING SNOW AND BLIZZARD CONDITIONS. MORE COMPLETE AND UP TO DATE
INFORMATION ON THIS DANGEROUS WINTER STORM CAN BE FOUND IN THE LATEST
WINTER WEATHER MESSAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BLIZZARD OR NEAR BLIZZARD CONDITIONS WILL CONTINUE WEDNESDAY MORNING
WITH SNOW TAPERING TO FLURRIES. ADDITIONAL SNOW AMOUNTS OF A TRACE
TO JUST OVER AN INCH ARE POSSIBLE.

COLD TEMPERATURES WEDNESDAY NIGHT INTO THURSDAY MORNING MAY REQUIRE
HEADLINES FOR WIND CHILL.

THERE IS A CHANCE OF SNOW IN THE FRIDAY TO SATURDAY TIME PERIOD.

THERE IS ANOTHER CHANCE OF SNOW IN THE SUNDAY TO MONDAY TIME PERIOD.
ARCTIC COLD IS EXPECTED EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AND ANY BLIZZARD CONDITION REPORTS WILL BE GREATLY
APPRECIATED TODAY AND WEDNESDAY.

NICHOLS/08

In the hours before

Local storm report, Feb 1, 4:44 AM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 AM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     SNOW             SW HILLSDALE            41.61N 90.18W
02/01/2011  M0.5 INCH        ROCK ISLAND        IL   TRAINED SPOTTER

&&

TO
Local storm report, Feb 1, 5:25 AM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 AM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     SNOW             4 NW GREELEY            42.63N 91.40W
02/01/2011  E3.0 INCH        DELAWARE           IA   TRAINED SPOTTER

            TOTAL FROM FIRST EVENT.

&&

PHILIP
Local storm report, Feb 1, 5:32 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
532 AM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             2 N MUSCATINE           41.45N 91.07W
02/01/2011  M1.0 INCH        MUSCATINE          IA   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

PHILIP
Local storm report, Feb 1, 5:57 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
557 AM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     SNOW             4 WNW SHERRARD          41.35N 90.57W
02/01/2011  E0.4 INCH        ROCK ISLAND        IL   TRAINED SPOTTER

            TOTAL SINCE 930 PM.

&&

PHILIP
Local storm report, Feb 1, 6:07 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
607 AM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     SNOW             E SOLON                 41.80N 91.49W
02/01/2011  M1.8 INCH        JOHNSON            IA   TRAINED SPOTTER

&&

TO
Local storm report, Feb 1, 6:45 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
645 AM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     SNOW             ANAMOSA                 42.11N 91.28W
02/01/2011  E1.0 INCH        JONES              IA   CO-OP OBSERVER

            SNOFALL TOTAL OF ABOUT AN INCH.

0630 AM     SNOW             2 W DUBUQUE             42.50N 90.74W
02/01/2011  E3.0 INCH        DUBUQUE            IA   TRAINED SPOTTER

            TOTAL.

&&

PHILIP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Clark

When
February 1, 7:30 AM CST to February 2, 6:30 AM CST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

A trained spotter reported a whopping 19.5 inches of snow about 2 miles southeast of Kahoka.

Blizzard, Scotland

When
February 1, 7:30 AM CST to February 2, 6:45 AM CST
Where
Scotland forecast zone
Reported by
Trained Spotter
Coordinates
40.453, -92.147 (the zone’s center; the record gives no point)

A trained spotter reported 17.0 inches of snow at Memphis.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286720, 286721.